Alert archive / Iowa / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 142, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 2, 2015, 7:01 PM CDT for Adams County, Taylor County, Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2015, 7:01 PM CDT (00:01 UTC)
- Expired
- Aug 2, 2015, 7:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adams County, IA, Taylor County, IA
The radar
The Des Moines radar (KDMX), 140 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 2, 6:47 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3912 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1375 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 10.0
The text
As transmitted, in the capitals the NWS used until 2016.
936
WUUS53 KDMX 030001
SVRDMX
IAC003-173-030045-
/O.NEW.KDMX.SV.W.0142.150803T0001Z-150803T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
701 PM CDT SUN AUG 2 2015
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
TAYLOR COUNTY IN SOUTHWESTERN IOWA...
SOUTHWESTERN ADAMS COUNTY IN SOUTHWESTERN IOWA...
* UNTIL 745 PM CDT
* AT 701 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES EAST OF
VILLISCA...OR 8 MILES SOUTHWEST OF CORNING...MOVING SOUTH AT 45
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BEDFORD...NEW MARKET...GRAVITY...NODAWAY...SHARPSBURG...CONWAY...
CARBON...ATHELSTAN...LAKE OF THREE FIRES STATE PARK AND BEDFORD
MUNICIPAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4058 9492 4105 9493 4107 9482 4058 9447
4057 9447
TIME...MOT...LOC 0001Z 343DEG 39KT 4093 9488
HAIL...1.00IN
WIND...60MPH
$$
ANGLEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:36 PM CDT, 3 hours 25 minutes earlier.
Area forecast discussion, Aug 2, 3:36 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 336 PM CDT SUN AUG 2 2015 .SHORT TERM /TONIGHT/... ISSUED AT 255 PM CDT SUN AUG 2 2015 A COOL FRONT WILL CROSS THE FORECAST AREA FROM NORTHWEST TO SOUTHEAST THIS EVENING...WITH AN ASSOCIATED WIND SHIFT AND FALLING TEMPERATURES AND DEWPOINTS AS THE BOUNDARY PASSES THROUGH CONCURRENT WITH SUNSET. THE AIRMASS AHEAD OF THE FRONT IS VERY UNSTABLE AND THERE IS A POSSIBILITY OF THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON AND EVENING. HOWEVER...MESOANALYSIS INDICATES WARM TEMPERATURES ALOFT ARE SUPPRESSING CONVECTIVE INITIATION THUS FAR AS CONFIRMED BY A DISTINCT LACK OF CUMULUS DEVELOPMENT IN SATELLITE IMAGERY. HIGH RESOLUTION MODELS ARE PICKING UP ON THIS AND GENERALLY DEVELOPING FEW IF ANY STORMS ACROSS OUR AREA...WITH MOST ACTIVITY REMAINING OVER WISCONSIN AND FAR EASTERN IOWA THROUGH THE EVENING. HAVE MAINTAINED ISOLATED THUNDERSTORMS AHEAD OF THE BOUNDARY IN THE OUTGOING FORECAST...AS IF THEY DO INITIATE THE COVERAGE SHOULD BE SPOTTY. HOWEVER...DESPITE THE LOW PROBABILITY AND COVERAGE ANY STORMS THAT DO FORM HAVE THE POTENTIAL TO BE STRONG TO SEVERE GIVEN THE DEGREE OF INSTABILITY PRESENT...WITH HAIL AND WIND BEING THE THREATS. ONCE THE BOUNDARY AND ANY STORMS SWEEP OUT TO THE SOUTH/SOUTHEAST EARLY TONIGHT COOLER AND QUIET WEATHER SHOULD PREVAIL INTO TOMORROW MORNING. .LONG TERM /MONDAY THROUGH SUNDAY/... ISSUED AT 255 PM CDT SUN AUG 2 2015 ACTIVE WEATHER PATTERN WILL SET UP FOR EXTENDED AFTER A BRIEF BREAK IN PRECIPITATION CHANCES. BOUNDARY PUSHING SOUTH THROUGH IOWA TODAY WILL CONTINUE TO PUSH SOUTH INTO MISSOURI...KEEPING CONDITIONS DRY EARLY MONDAY. MODELS HAVE BEGUN TO COME INTO GOOD AGREEMENT WITH MUCH OF PERIOD...THOUGH NAM APPEARS TO BE MOST AGGRESSIVE AND PRECIPITATION HEAVY...AND HAVE THEREFORE TRENDED TOWARDS GFS/ECMWF BLEND. BOUNDARY LINGERING IN THE MISSOURI RIVER VALLEY WILL PUSH EAST INTO IOWA LATE MONDAY...BRINGING CHANCES FOR PRECIPITATION TO THE SOUTHWEST. THIS SYSTEM WILL PUSH EAST. HOWEVER...EXPECT PRECIPITATION TRENDS TO CONTINUE TO PUSH NORTHEAST AS WAVE LIFTS INTO IOWA THROUGH THE DAY TUESDAY SETTING UP PROLONGED PERIODS OF PRECIPITATION CHANCES AS NORTHWESTERLY FLOW PERSISTS ACROSS AREA AS RIDGE ACROSS WEST BEGINS TO SLOWLY SHIFT EAST. GENERALLY EXPECT TO SEE ONLY PERIODS OF PRECIPITATION...THOUGH TIMING OF WAVES IS DIFFICULT ATTM. BEST CHANCE FOR HEAVY RAIN WILL COME TUESDAY NIGHT ACROSS THE SOUTH AS LOW PUSHES EAST. BEST MOISTURE TRANSPORT WILL BE VERY NEAR IA/MO BOARDER AND MAY PUSH SOUTH INTO MISSOURI. CURRENTLY MODELS INDICATE PWAT VALUES NEAR 1.6 INCHES IN THE SOUTH...WHICH IS RELATIVELY HIGH FOR AUGUST. THIS WILL BE FOLLOWED BY ANOTHER ROUND OF UNCERTAIN TIMING ON PRECIP CHANCES WITH LARGE UPPER LOW PUSHING ACROSS CANADA FINALLY BREAKING DOWN RIDGE AND PUSHING EAST BY END OF WEEK...BRINGING A BREAK IN PRECIPITATION CHANCES FOR THE END OF THE PERIOD. WITH NORTHWESTERLY FLOW ALOFT TEMPERATURES WILL BE COOL FOR THE PERIOD...GENERAL BELOW NORMAL FOR EARLY AUGUST. DO NOT HAVE HIGH CONFIDENCE IN SUCH COOL TEMPERATURES...GIVEN UNCERTAINTIES IN TIMING OF PRECIPITATION CHANCES IN THE EXTENDED...AND HAVE BUMPED TEMPERATURES UP A FEW DEGREES...ESPECIALLY EARLY IN THE PERIOD. HOWEVER...FEEL HIGHS IN THE 80S IS A GOOD TREND FOR MUCH OF PERIOD...WITH COOLER TEMPERATURES POSSIBLE LATE IN PERIOD. && .AVIATION...02/18Z ISSUED AT 1228 PM CDT SUN AUG 2 2015 A COLD FRONT WILL APPROACH FROM MINNESOTA THIS AFTERNOON AND MOVE ACROSS IOWA THIS EVENING. AHEAD OF THE FRONT EXPECT GUSTY WSW WINDS AND NEARLY SKC...THEN THIS EVENING AS THE FRONT MOVES THROUGH SOME LOW CLOUDS AROUND FL035-050 WILL DEVELOP ALONG WITH ISOLD TO SCT TSRA...MAINLY ACROSS THE SOUTHERN HALF OF IOWA. HAVE MAINTAINED SHORT DURATION VCTS GROUPS AT DSM/OTM THOUGH ANY STORMS WILL BE VERY HIT AND MISS. ONCE THE BOUNDARY MOVES THROUGH SKIES SHOULD CLEAR OUT AGAIN WITH WINDS BECOMING LIGHT AND VARIABLE OVERNIGHT. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...LEE LONG TERM...AWB AVIATION...LEE
Hazardous weather outlook, Aug 2, 6:33 PM CDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 633 PM CDT SUN AUG 2 2015 IAZ050-061-062-070>075-081>086-092>097-032345- TAMA-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA- ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR- WAYNE-APPANOOSE-DAVIS- 633 PM CDT SUN AUG 2 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING. THE PRIMARY THREATS WILL INCLUDE LARGE HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES WILL RETURN TO THE FORECAST AT INTERVALS BETWEEN LATE MONDAY AND FRIDAY. SOME STRONG STORMS WILL BE POSSIBLE...BUT OVERALL THE SEVERE WEATHER THREAT APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE POSSIBLE LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS. IAZ004>007-015>017-023>028-033>039-044>049-057>060-032345- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE-DALLAS-POLK- 633 PM CDT SUN AUG 2 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES WILL RETURN TO THE FORECAST AT INTERVALS BETWEEN LATE MONDAY AND FRIDAY. SOME STRONG STORMS WILL BE POSSIBLE...BUT OVERALL THE SEVERE WEATHER THREAT APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. ZOGG
In the hours before
Local storm report, Aug 2, 6:16 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
616 PM CDT SUN AUG 02 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 3 WNW ORIENT 41.21N 94.47W
08/02/2015 E1.25 INCH ADAIR IA TRAINED SPOTTER
1.25 INCH HAIL REPORTED NEAR ORIENT BY TRAINED SPOTTER.
&&
CURTISLocal storm report, Aug 2, 6:22 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
622 PM CDT SUN AUG 02 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL MONROE 41.52N 93.10W
08/02/2015 E1.00 INCH JASPER IA TRAINED SPOTTER
TRAINED SPOTTER REPORTING QUARTER SIZED HAIL IN MONROE,
IA.
&&
CURTISLocal storm report, Aug 2, 6:33 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
633 PM CDT SUN AUG 02 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM FUNNEL CLOUD 8 NW CRESTON 41.14N 94.47W
08/02/2015 UNION IA PUBLIC
PUBLIC REPORT OF FUNNEL CLOUD NOT YET ON THE GROUND ABOUT
8 MILES NW OF CRESTON.
&&
CURTISLocal storm report, Aug 2, 6:34 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
634 PM CDT SUN AUG 02 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TORNADO 5 NW CROMWELL 41.09N 94.53W
08/02/2015 ADAMS IA 911 CALL CENTER
UNION COUNTY DISPATCH RELAYING NUMEROUS PUBLIC REPORTS OF
A TORNADO ON THE GROUND APPROXIMATELY 5 MILES NW OF
CROMWELL.
&&
CURTISLocal storm report, Aug 2, 6:38 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
638 PM CDT SUN AUG 02 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 2 SW REASNOR 41.56N 93.05W
08/02/2015 E1.75 INCH JASPER IA FIRE DEPT/RESCUE
REPORTED BY VOLUNTEER FIRE DEPARTMENT IN REASNOR.
0627 PM FUNNEL CLOUD 8 NNE PRESCOTT 41.13N 94.55W
08/02/2015 ADAMS IA PUBLIC
PUBLIC REPORT OF FUNNEL CLOUD NEAR MULBERRY AVENUE IN
NORTHEASTERN ADAMS COUNTY. TIME AND LOCATION ESTIMATED
FROM RADAR.
0628 PM TORNADO 9 NW CROMWELL 41.13N 94.58W
08/02/2015 ADAMS IA PUBLIC
PUBLIC REPORTS OF TORNADO ON THE GROUND UNKNOWN DISTANCE
NORTHWEST OF CROMWELL. LOCATION ESTIMATED FROM RADAR.
0630 PM TORNADO 7 NNE PRESCOTT 41.12N 94.56W
08/02/2015 ADAMS IA EMERGENCY MNGR
ADAMS COUNTY EMERGENCY MANAGER RELAYED REPORT OF TORNADO
ON THE GROUND NORTH OF PRESCOTT. LOCATION ESTIMATED FROM
RADAR.
&&
LEELocal storm report, Aug 2, 6:50 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
650 PM CDT SUN AUG 02 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL PELLA 41.41N 92.92W
08/02/2015 E0.75 INCH MARION IA TRAINED SPOTTER
RUOGHLY PENNY SIZED HAIL IN PELLA RELAYED BY TRAINED
SPOTTER
&&
CURTISThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 7:09 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Ringgold, Union | 51 min |
| Aug 2, 7:19 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Decatur, Lucas, Wayne | 41 min |
| Aug 2, 7:42 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 48 min |
| Aug 2, 7:56 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor, Union | 49 min |
| Aug 2, 8:01 PM CDT | Special Weather Statement | DMX | Poweshiek | 29 min |
| Aug 2, 8:12 PM CDT | Tornado Warning | DMX | Taylor | 33 min |
| Aug 2, 8:29 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 46 min |
| Aug 2, 9:16 PM CDT | Special Weather Statement | DMX | Adams | 44 min |
| Aug 2, 9:57 PM CDT | Special Weather Statement | DMX | Ringgold, Taylor | 63 min |
| Aug 2, 11:14 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 46 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.